“UPDATE ON CONTRACEPTION” AILEEN GARIEPY, MD, AND MITCHELL D. CREININ, MD (AUGUST 2009)
I found this article to be pertinent to the clinician in the trenches. I am very much concerned about breakthrough bleeding in my patients who are using the levonorgestrel-releasing intrauterine system (Mirena). I believe that most patients who have persistent brown spotting following the insertion of Mirena have some degree of adenomyosis and would benefit from continuation of this contraceptive method.
The addition of estrogen by means of a combination oral contraceptive appears to be a good solution for some types of dysfunctional bleeding not related to the progestin IUD, but it may be a poor suggestion in this scenario. It would take an extremely high dosage of oral estrogen—much higher than the dosage contained in a combined hormonal contraceptive—to have an effect on the endometrium. To be effective, the dosage of estrogen would need to be high enough to overcome the progestin effect of the Mirena on the lining of the uterus. The addition of this level of estrogen may compromise the main contraceptive effect of Mirena—namely, the production of viscous cervical mucus.
Other suggestions might be use of cyclic progestins for a few months, one course of depot medroxyprogesterone acetate (Depo-Provera), or the use of depot leuprolide acetate (Lupron Depot) until amenorrhea is achieved. I have used these regimens with motivated patients and have been most gratified with the results.
John Lewis, MD
Drs. Gariepy and Creinin respond: Adenomyosis is unlikely in so large a percentage of Mirena users
Although Dr. Lewis’ hypothesis that most women who have persistent spotting with Mirena have adenomyosis is interesting, it is statistically highly unlikely to be true. At 6 months of use, as many as 25% of women using Mirena report continued episodes of bleeding or spotting. Because adenomyosis affects approximately 5% of women, the numbers just don’t add up.
Just as important to understand is that Mirena causes significant changes in the endometrium, including atrophy of the glandular and surface epithelium, extensive decidualization of the endometrial stromal cells, and increased fragility of the endometrial vasculature. These effects lead to the breakthrough bleeding that is common among users of Mirena and other progestin-only methods.
Interestingly, some studies of the Norplant System suggested small, potential improvement of breakthrough bleeding after treatment with progestin; however, these effects were weaker than those seen with use of nonsteroidal anti-inflammatory drugs (NSAIDs). Because the local level of progestin is very high with Mirena, addition of a systemic progestin is unlikely to alter the local environment to any relative degree. Use of additional progestin, therefore, is not advisable for Mirena users.
In our clinical practice, we have had variable success with short courses of low-dose combined hormonal contraceptives (in women who do not have a contraindication to estrogen) to treat nuisance, breakthrough bleeding. Although high levels of estrogen alone could theoretically alter the mucus-thickening effect that prevents pregnancy with progestin-only methods, use of a combination hormonal contraceptive would not do so.
As we stated in our article, researchers continue to explore antiprogestins, NSAIDs, and antifibrinolytic drugs such as tranexamic acid as possible treatments for nuisance bleeding associated with progestin-only methods. In Mirena users, irregular bleeding improves with time. Therefore, any treatment could appear to be beneficial without there being any true effect. Accordingly, anecdotal reports of success are not definitive evidence that a given intervention is effective. That level of evidence requires a placebo-controlled study.